Marine Hail, Port Sanilac to Port Huron Mi
- When
- May 31, 11:35 AM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, 1 mi N of Port Huron
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.995, -82.420
An isolated marginally severe storm popped up over Saint Clair county, producing nickel size hail and wind gusts to 60 mph, before weakening as it move over the marine waters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated marginally severe storm popped up over Saint Clair county, producing nickel size hail and wind gusts to 60 mph, before weakening as it move over the marine waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 10:28 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1128 AM EDT SAT MAY 31 2008
.UPDATE...
THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH LATE AFTERNOON
IS STILL A VALID FORECAST. CURRENTLY WITNESSING THE LAST OF THE
EMBEDDED SHORTWAVE AS IT EXITS THROUGH THE EASTERN CWA. AN
ASSOCIATED SURFACE REFLECTION (ROUGHLY ALONG A LINE FROM SAGINAW
BAY TO HOLLAND) IS LAGGING A TOUCH BEHIND THIS FEATURE AND IS
PROVIDING FOR A WIND SHIFT AND SUBSEQUENT EASING OF DEWPOINTS INTO
THE MID TO UPPER 50S. THE 12Z SOUNDING FROM THIS MORNING IS
SHOWING AN UNSTABLE COLUMN ABOVE 800MB. IN FACT...ENVIRONMENTAL
LAPSE RATES ARE STEEP AND CLEAN RESULTING IN A CAPE OF 2000 J/KG
ABOVE THE LFC.
THERE ARE TWO SERVICEABLE MECHANISMS FOR THUNDERSTORM
DEVELOPMENT. THE FIRST IS THE AFOREMENTIONED SURFACE COOL
FRONT/TROUGH/WIND SHIFT LINE WITH THE PREVIOUSLY MENTIONED
SHORTWAVE. THE SECOND IS ALONG THE LEADING EDGE OF AN EMBEDDED
SHORTWAVE THAT IS CURRENTLY ADVANCING INTO PORTIONS OF UPPER
LOWER. ASCENT AHEAD OF THIS WAVE MAY IN FACT CLIP PORTIONS OF THE
THUMB/TRI CITIES VICINITY IN TIME TO OVERLAP ENOUGH NEAR GROUND
MOISTURE THIS AFTERNOON. HOWEVER...A STRONG DETERRENT TO MAINTAINING
CONVECTIVE GROWTH IS THE WAKE SUBSIDENCE AND DEEP DRY AIR BEING
ADVECTED INTO THE STATE AND IS MOSTLY LIKELY THE REASON LATEST
MODELS GIVE LITTLE IN THE WAY OF QPF.
ANY THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL OF
BECOMING STRONG TO POSSIBLY SEVERE. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS GIVEN THE STEEP LAPSE RATES (LOW/MID) AND
LOWER WET BULB HEIGHTS.
&&
.PREV DISCUSSION...ISSUED 703 AM EDT SAT MAY 31 2008
AVIATION...
ONCE WE GET THROUGH TODAY, AVIATION CONDITIONS WILL BE FINE FOR THE
REST OF THE WEEKEND. IN THE MEANTIME, PATCHY MVFR CEILING AND
SCATTERED THUNDERSTORMS STILL LOOK LIKE A GOOD BET. A STORM IS
POSSIBLE JUST ABOUT ANYTIME TODAY, BUT ESPECIALLY BY THIS AFTERNOON
AS DAYTIME HEATING INTERACTS WITH A COLD FRONT MOVING THROUGH SE
MICHIGAN. SURFACE WINDS WILL BE GUSTY FROM THE SOUTHWEST AHEAD OF
THE FRONT BY THIS AFTERNOON AND THEN TURN TOWARD THE NORTHWEST
DURING THE LATE AFTERNOON BEHIND THE FRONT. GUSTS COULD APPROACH 30
KNOTS AT TIMES.
WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND
START A MORE TRANQUIL PERIOD OF AVIATION WEATHER. VFR CONDITIONS
WILL BE IN PLACE UNDER A PARTLY CLOUDY SKY AND WITH LIGHT WINDS
THROUGH SUNRISE SUNDAY MORNING.
PREV DISCUSSION...ISSUED 409 AM EDT SAT MAY 31 2008
SHORT TERM...TODAY
ONGOING CONVECTION IN THE SAGINAW VALLEY AND NORTHERN THUMB IS
GETTING A BOOST FROM A PREFRONTAL SURFACE TROUGH AND UPPER LEVEL
WAVE EARLY THIS MORNING. LAPS DATA AND MODEL ANALYSIS FIELDS
INDICATE SURFACE BASED INSTABILITY IN PLACE OVER MOST OF LOWER
MICHIGAN, PRIMARILY DUE TO THE DEWPOINT LINGERING IN THE LOWER 60S
COMBINED WITH DRY AND COOLER AIR MOVING IN ALOFT. SO FAR THIS
ACTIVITY IS JUST AVERAGE CONVECTION AND EXPECT THAT TO REMAIN THE
CASE WHILE WE ARE AT A NIGHT TIME EBB ON INSTABILITY. PLAN TO MAKE A
BETTER DETERMINATION ON MORNING COVERAGE AT PRESS TIME BUT EXPECT TO
HAVE SCATTERED TO NUMEROUS POPS IN THE SAGINAW VALLEY AND THUMB
DURING THE MORNING.
THE UPPER LOW AND ASSOCIATED COLD FRONT WILL MOVE THROUGH SE
MICHIGAN THIS AFTERNOON AND WILL REQUIRE WE KEEP THUNDERSTORMS IN
THE FORECAST. THIS SYSTEM IS TIPPING ITS HAND IN TERMS OF THE EARLY
MORNING STORMS LEADING TO MORE BULLISH EXPECTATIONS ON STORMS THIS
AFTERNOON WHEN DAYTIME HEATING GETS INTO THE MIX. SURFACE DEWPOINT
MAY END UP DOWN INTO THE UPPER 50S BY THEN BUT CONTINUED COLD
ADVECTION AROUND 500 MB WILL EVEN THINGS OUT. A SURFACE PARCEL OF
75/59 PRODUCES CAPE CLOSE TO 1500 J/KG IN THE NAM FORECAST SOUNDINGS
IN A WIND FIELD WITH A LENGTHY STRAIGHT LINE HODOGRAPH AND NEAR 50
KNOTS AT 500 MB. THESE CONDITIONS INCREASE PROSPECTS OF ORGANIZED
CONVECTION ALONG WITH DRY AIR IN THE MID LEVELS AND A RELATIVELY LOW
FREEZING LEVEL AROUND 11 KFT. A FEW STORMS COULD APPROACH SEVERE
LIMITS IF THE INSTABILITY CAN BUILD UP TO AN AFTERNOON INITIATION. A
NEGATIVE FACTOR FOR SEVERE WEATHER IS EARLY INITIATION WHICH LOOKS
ENTIRELY POSSIBLE BASED ON THE EARLY MORNING ACTIVITY BOTH HERE AND
UPSTREAM OVER WISCONSIN. EITHER WAY, IT LOOKS LIKE ANOTHER DAY OF
MONITORING CONVECTIVE POTENTIAL AS THIS SYSTEM MOVES THROUGH THE
REGION.
LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
DRY NORTHWESTERLY FLOW WILL SET UP FOR THE REMAINDER OF THE WEEKEND
AS THE RIDGE AMPLIFIES TO OUR WEST AND THE UPPER LOW OVER ONTARIO
SLIDES INTO QUEBEC. DESPITE A COOL START TO THE DAY ON
SUNDAY...AMPLE SUNSHINE WILL LEAD TO NEAR NORMAL TEMPERATURES
THROUGH MONDAY IN THE MID 70S INLAND/LOW 70S THUMB.
MEANWHILE...A JET STREAK SEEN ON WATER VAPOR IMAGERY MOVING INTO
NORTHERN ALBERTA WILL DIVE SOUTH TO ONTARIO... WORKING TO DEEPEN AND
ELONGATE ANOTHER TROUGH EXTENDING FROM THE NORTHWEST TERRITORIES.
MODELS HAVE COME INTO BETTER AGREEMENT SINCE YESTERDAY SHOWING THE
ASSOCIATED SURFACE TROUGH/BACK DOOR COLD FRONT STALLING OVER LAKE
HURON BY 12Z/TUESDAY. HAVE RAISED HIGHS A FEW DEGREES ACROSS THE
SOUTHERN AND WESTERN COUNTIES ON TUESDAY AS ANY INFLUENCE FROM THIS
FRONT SHOULD MAINLY BE FELT IN THE THUMB. 00Z MEX GUIDANCE WILL BE
DISREGARDED FOR TEMPERATURES ON TUES/WED AS HIGHS ARE 5 TO 10
DEGREES COOLER THAN THE PREVIOUS CYCLE AND RELY HEAVILY ON TIMING OF
CONVECTION.
THE FORECAST BECOMES CONSIDERABLY MORE MUDDLED DURING THE TUESDAY
THROUGH FRIDAY TIME FRAME AS MODELS CONTINUE TO EXHIBIT
SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN EVOLUTION. THE UPPER
LOW OFF THE PACIFIC NORTHWEST COAST WILL TRACK EASTWARD ACROSS THE
NORTHERN PLAINS THROUGH THE FIRST PART OF THE WEEK...TRYING TO
FLATTEN THE UPPER LEVEL RIDGE. WILL CONTINUE TO HOLD ONTO A DRY
FORECAST FOR TUESDAY WITH THE EXPECTATION THAT THE SURFACE HIGH/DRY
LOW LEVEL AIR TO OUR NORTH WILL FORCE ANY CONVECTION THAT FIRES ON
THE PERIPHERY OF THE UPPER RIDGE TO STAY TO OUR SOUTH...SIMILAR TO
THE 12Z/30 UKMET. THE SURFACE LOW PRESSURE SYSTEM DEVELOPING OVER
THE PLAINS WOULD THEN FINALLY TRACK THROUGH THE AREA DURING THE
WEDNESDAY TIME FRAME AS A DEEPER TROUGH DEVELOPS OVER THE WESTERN
STATES. HAVE RAISED POPS SLIGHTLY FOR WEDNESDAY ALTHOUGH CONFIDENCE
IN TIMING THUNDERSTORMS REMAINS LOW AND WILL NEED ADJUSTED OVER THE
NEXT SEVERAL CYCLES.
MARINE...
WESTERLY FLOW TODAY WILL GET INTO ADVISORY CRITERIA ON LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE WHERE GUSTS AROUND 25 KNOTS
WILL BE POSSIBLE, ESPECIALLY AFTER A COLD FRONT MOVES THROUGH THE
REGION THIS AFTERNOON. AIR TO WATER STABILITY CONDITIONS WILL BECOME
NEUTRAL BEHIND THE FRONT AND WILL LEAD TO HIGHER WAVES NEAR THE
SHORELINES. THE WIND WILL BE OFFSHORE WHICH WILL HELP KEEP THE WAVES
MANAGEABLE BUT THE GUSTY WINDS WILL HAMPER MARINE ACTIVITY UNTIL
DIMINISHING THIS EVENING. SCATTERED THUNDERSTORM ACTIVITY CAN BE
JUST ABOUT ANYTIME TODAY BOTH AHEAD OF AND ALONG THE COLD FRONT.
WEAK HIGH PRESSURE WILL THEN BUILD INTO THE REGION TONIGHT AND LAST
THROUGH SUNDAY NIGHT. EVEN THE NEXT FRONT DUE ON MONDAY LOOKS WEAK
AT THIS TIME, SO MARINE CONDITIONS WILL BECOME MORE FAVORABLE FOR
THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 10 PM SATURDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 10 PM SATURDAY.
&&
UPDATE.......CB
AVIATION.....BT
SHORT TERM...BT
LONG TERM....KEC
MARINE.......BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 518 AM EDT SAT MAY 31 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 518 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY AND A FEW STORMS COULD BECOME STRONG DURING THE AFTERNOON HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF HALF INCH HAIL AND WIND GUSTS TO 50 MPH. STORM MOTION WILL BE WEST TO EAST AT 35 MPH. A THUNDERSTORM IS POSSIBLE AT JUST ABOUT ANY TIME TODAY BUT THE BEST CHANCE OF STORMS WILL BE FROM ABOUT NOON TO 5 PM. THIS IS WHEN DAYTIME HEATING WILL BE HIGHEST AND WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-010930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 518 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND THIS EVENING FOR LAKE ST CLAIR AND LAKE ERIE. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS /MWWDTX/ /NSHDTX/ /GLFSC/. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY AND A FEW STORMS COULD BECOME STRONG DURING THE AFTERNOON HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF HALF INCH HAIL AND WIND GUSTS TO 50 MPH. STORM MOTION WILL BE WEST TO EAST AT 35 MPH. A THUNDERSTORM IS POSSIBLE AT JUST ABOUT ANY TIME TODAY BUT THE BEST CHANCE OF STORMS WILL BE FROM ABOUT NOON TO 5 PM. THIS IS WHEN DAYTIME HEATING WILL BE HIGHEST AND WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1141 AM EDT SAT MAY 31 2008 MIZ049-053>055-060>063-068>070-075-076-082-083-311645- HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- INCLUDING THE CITIES OF...BAD AXE...SAGINAW...CARO...SANDUSKY... OWOSSO...FLINT...LAPEER...PORT HURON...HOWELL...PONTIAC... WARREN...ANN ARBOR...DETROIT...ADRIAN...MONROE 1141 AM EDT SAT MAY 31 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN MICHIGAN... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING LATE THIS MORNING AS TEMPERATURES WARM ACROSS SOUTHEASTERN MICHIGAN. CONVECTIVE DEVELOPMENT WILL BE FAVORED ACROSS ALL OF SOUTHEASTERN MICHIGAN AHEAD OF AN APPROACHING COLD FRONT THAT LIES ROUGHLY ALONG A LINE FROM SEBEWAING TO SAGINAW. THE STRONGEST STORMS WILL BE CAPABLE OF GUSTY WINDS TO 40 MPH AND PEA SIZE HAIL. THESE CELLS ARE TRACKING EAST AT 40 MPH. CB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1234 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 2 E RUBY 43.04N 82.57W
05/31/2008 E0.88 INCH ST. CLAIR MI TRAINED SPOTTER
TREE LIMBS DOWN. ESTIMATED WIND SPEED OF 60 MPH.
&&
BEHNKEThe Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
1 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2008Every state in 2008This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99863.